Tennessee, 2018Tornado and Flash Flood in Tennessee, September 24, 2018
September 24, 2018 · NWS OHX · 3 events in 3 counties and zones
Widespread showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 24. A few storms became supercells, with one producing a well-defined wall cloud near Walterhill in Rutherford County, and another spawning a brief EF-0 tornado in Cannon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 24. A few storms became supercells, with one producing a well-defined wall cloud near Walterhill in Rutherford County, and another spawning a brief EF-0 tornado in Cannon County. Heavy rainfall in some areas also led to some flooding in Rutherford and De Kalb Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 24, 12:35 PM CST, 25 minutes earlier.
Area forecast discussion, Sep 24, 12:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
135 PM CDT Mon Sep 24 2018
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
A broad band of light to moderate rainfall continues to train
over the northwestern counties this morning. This area has seen an
estimated 2 to 3 inches over the last day or so. As far as areas
to watch for potential flooding today, that will be the main area
until this band moves east with the upper wave later this
afternoon. Still expecting some thunderstorm development this
afternoon especially over areas that see some sunshine and surface
heating, which is still a little uncertain. The GFS keeps
instability values subdued thanks to cooler surface temps, but
CAMs are indicating more surface warming which would help to tap
into some elevated instability. Keeping the forecast pretty much
the same for now, with only minor updates to pops and hourly
temperatures.
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered SHRA and TSRA will affect airports again this TAF
period, mainly in the first half. Cigs/vis will vary from VFR to
IFR depending on intensity of rainfall, but BNA/MQY/CKV should
improve to VFR this evening. All airports will return to MVFR/IFR
conditions overnight. South to southeast winds up to 11 knots are
anticipated through the TAF period.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Davidson-De Kalb-Dickson-Fentress-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Overton-Perry-Pickett-Putnam-Robertson-Rutherford-
Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.
&&
DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Sep 24, 4:01 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Mon Sep 24 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Mon Sep 24 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect today for all of Middle
Tennessee except parts of the Cumberland Plateau. Another 1 to 2
inches of rain can be expected today across the watch area. In
addition, thunderstorms will be more numerous today, and a few of
the storms could become strong, with gusty winds the primary
threat, mainly in areas north of I-40.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Our rain chances will continue Tuesday and Wednesday with the
passage of the next cold front. An additional 1 to 2 inches of
rain is possible Tuesday through Wednesday across a broad portion
of Middle Tennessee, and this will further increase our flooding
potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary for rainfall measurements
and flooding reports today through Wednesday.
Rose
Event by event
1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
Flood, Rutherford
- When
- September 24, 1:00 PM CST to 2:00 PM CST
- Where
- Rutherford County, 0.64 mi NNW of Smyrna to 0.61 mi NNW of Smyrna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.988, -86.535
The intersection of Mason Tucker Drive and Rock Springs Road in Smyrna was reportedly flooded.
Tornado, Cannon
- When
- September 24, 3:19 PM CST to 3:21 PM CST
- Where
- Cannon County, 0.7 mi NE of Curlee to 0.71 mi SSW of Mitchelville
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.786, -86.160
A small, brief EF-0 tornado touched down on the west side of Bradyville Road just north of Lassiter Road. Moving NNE, the tornado caused significant roof damage to two homes on the west side of the roadway. Further NNE, an old barn was destroyed where three men escaped injury, and another home built in the 1890s sustained minor roof damage with several trees blown down. Several eyewitness accounts and a video posted to Youtube showed this tornado skipped along its path and was only on the ground 1-2 minutes. This is the first tornado on record to occur in the month of September in Cannon County.
Flash Flood, Dekalb
- When
- September 24, 6:30 PM CST to 7:30 PM CST
- Where
- Dekalb County, 0.8 mi WNW of Alexandria to 1.12 mi SSW of Alexandria
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.084, -86.043
Several roads were closed and impassable due to flooding in the Alexandria area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, September 24, 20185 events
- Damaging Wind in Georgia, September 24, 2018$12,000 · 55 kt wind · 1 event
- Flash Flooding in Tennessee, September 24 to 25, 20182 events
- Flood in Arkansas, September 24 to 30, 20181 event
- Lightning Strike in Florida, September 24, 2018$5,000 · 1 event
- Funnel Cloud in Tennessee, September 24, 20181 event
- Flood in Kentucky, September 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786754, 786755, 786756.